Alert archive / Texas / Red Flag Warnings in 2007

Red Flag Warning 7, NWS Houston/Galveston, TX

December 22, 200720 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Dec 22, 2007, 9:49 AM CST for 20 counties in Texas. It took effect at Dec 22, 2007, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2007, 9:49 AM CST (15:49 UTC)
In effect from
Dec 22, 2007, 12:00 PM CST
Expired
Dec 22, 2007, 6:00 PM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 105 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-606 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 221549
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
949 AM CST SAT DEC 22 2007

...RED FLAG WARNING THIS AFTERNOON FOR THE NORTHERN AND WESTERN
PORTIONS OF SOUTHEAST TEXAS...

.A COLD FRONT WILL MOVE THROUGH THE AREA BY MIDDAY RESULTING IN
GUSTY WINDS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON.

TXZ163-176-177-195>199-210>212-226-235-236-230000-
/O.NEW.KHGX.FW.W.0007.071222T1800Z-071223T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-JACKSON-MADISON-
MATAGORDA-MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON-
949 AM CST SAT DEC 22 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON UNTIL 6 PM CST
THIS AFTERNOON.

A COLD FRONT WILL MOVE QUICKLY THROUGH THE AREA BY EARLY
AFTERNOON. SKIES WILL CLEAR RAPIDLY WITH THE FRONTAL PASSAGE WITH
NORTHWEST WINDS INCREASING TO 15 TO 25 MPH WITH HIGHER GUSTS.
RELATIVE HUMIDITIES WILL DROP QUICKLY IN THE WAKE OF THE
FRONT...BOTTOMING OUT IN THE 25 TO 30 PERCENT RANGE ACROSS THE
WARNING AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KHGX 221834
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CST SAT DEC 22 2007

...RED FLAG WARNING THIS AFTERNOON FOR MOST OF SOUTHEAST TEXAS...

.THE RED FLAG WARNING HAS BEEN EXPANDED FURTHER SOUTH AND EAST TO
INCLUDE MOST OF SOUTHEAST TEXAS.

TXZ164-178-179-213-227-237-230000-
/O.EXA.KHGX.FW.W.0007.000000T0000Z-071223T0000Z/
BRAZORIA-FORT BEND-HARRIS-POLK-SAN JACINTO-TRINITY-
1234 PM CST SAT DEC 22 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

A COLD FRONT HAS MOVED QUICKLY THROUGH THE AREA. RAIN WITH THE
FRONT WAS LIGHT...AND NOT ENOUGH TO OFFSET DRY FUEL CONDITIONS. CLEAR
SKIES WITH NORTHWEST WINDS OF 15 TO 25 MPH CAN BE EXPECTED THIS
AFTERNOON. RELATIVE HUMIDITIES WILL DROP QUICKLY...BOTTOMING OUT
IN THE 20 TO 30 PERCENT RANGE. HUMIDITIES WILL NOT RECOVER AGAIN
UNTIL THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

TXZ163-176-177-195>199-210>212-226-235-236-230000-
/O.CON.KHGX.FW.W.0007.000000T0000Z-071223T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-JACKSON-MADISON-
MATAGORDA-MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON-
1234 PM CST SAT DEC 22 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

A COLD FRONT HAS CLEARED THE AREA. CLEAR SKIES WITH NORTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH CAN BE EXPECTED THIS
AFTERNOON. RELATIVE HUMIDITIES WILL BOTTOM OUT AT 15 TO 25
PERCENT...NOT RECOVERING UNTIL AROUND SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Dec 22, 9:46 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 22, 9:46 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
946 AM CST SAT DEC 22 2007

.DISCUSSION...
SHOWERS ONGOING ACROSS THE EASTERN HALF OF THE CWA. THIS ACTIVITY
SHOULD CLEAR OUT OF THE AREA BY 18Z. SATELLITE IMAGERY SHOWS
SKIES ALREADY CLEARING OVER WRN ZONES...AND SKIES SHOULD GO MOSTLY
CLEAR AREA WIDE BY 20Z. INITIAL WIND SHIFT IS LOCATED NEAR THE
I-35 CORRIDOR WITH COLD FRONT OVER NORTHWEST TEXAS. THESE
BOUNDARIES WILL SWEEP QUICKLY THROUGH THE AREA DURING THE
MIDDAY/EARLY AFTN HOURS. HAVE BUMPED UP THE WINDS A BIT FIRST
PERIOD...BUT HELD OFF ON ISSUING AN NPW AS IT LOOKS LIKE THE
SUSTAINED SPEEDS WILL REMAIN JUST BELOW ADVISORY CRITERIA.
HOWEVER...MAY NEED AN ADVISORY FOR THE COASTAL ZONES TONIGHT.
TEMPS WILL CLIMB TO RECORD TERRITORY OVER COASTAL ZONES...BUT
REMAIN IN THE 60S OVER NW HALF. FOR MARINE...MADE SOME MINOR
TIMING TWEAKS TO THE ONGOING SCEC/SCA FLAGS.

35/41

&&

.FIRE WEATHER...
SKIES WILL RAPIDLY CLEAR OVER THE AREA BY MIDDAY. WINDS WILL
BECOME NORTHWEST AND INCREASE TO 15 TO 25 MPH EARLY AFTN IN THE
WAKE OF THE FRONTAL PASSAGE. FREQUENTLY WITH A STRONG NORTHWEST
WIND THE HUMIDITIES OVER OUR WRN ZONES END UP LOWER THAN MODEL
GUIDANCE FORECASTS. THE ONE HOUR FUEL MOISTURE MAP FROM THE TEXAS
FOREST SERVICE SHOWS VERY DRY CONDITIONS OVER OUR NRN/WRN
COUNTIES. GIVEN THESE CONSIDERATIONS HAVE DECIDED TO ISSUE A RED
FLAG WARNING FOR THE NRN/WRN ZONES FROM NOON THROUGH 6PM TODAY.
HAVE LEFT THE SOUTHEAST THIRD OUT OF THE WARNING SINCE RHS SHOULD
REMAIN ABOVE CRITERIA TODAY.  35

&&

.PREV DISCUSSION... /ISSUED 443 AM CST SAT DEC 22 2007/

DISCUSSION...
TEMPERATURES HAVE BEEN ON A STEADY RISE EARLY THIS MORNING WITH READINGS
BETWEEN 2 AND 5 DEGREES ABOVE GUIDANCE. THIS WARM START TO THE MORNING
WILL LIKELY LEAD TO WARMER THAN PREVIOUSLY PREDICTED DAYTIME HIGHS BEFORE
THE COLD FRONT MOVES THROUGH SOUTHEAST TEXAS THIS AFTERNOON (A NEW RECORD
HIGH IN GALVESTON MIGHT BE REACHABLE - THE RECORD IS 74 SET IN 1933).
WINDS WILL PICK UP BEHIND THE FRONT AS THE GRADIENT TIGHTENS. WILL LET
THE DAY CREW EXAMINE SOME OF THE EARLY 12Z DATA TO SEE IF ANY WIND ADVISORIES
ARE NEEDED FOR INLAND AREAS TODAY. THE COASTAL COUNTIES WILL MOST LIKELY
NEED A WIND ADVISORY FOR TONIGHT. ANY SHOWERS THAT DEVELOP ALONG OR
AHEAD OF THE FRONT THIS MORNING WILL QUICKLY MOVE EAST OF THE AREA BY
EARLY THIS AFTERNOON. MUCH COOLER TEMPERATURES CAN THEN BE EXPECTED
FOR MUCH OF THE UPCOMING WEEK AS A SERIES OF COLD FRONTS MOVING ACROSS
THE AREA PREVENTS ANY SIGNIFICANT WARMER RETURN FLOW OFF THE GULF. THE
TIMING OF THESE COLD FRONTS AND THEIR ASSOCIATED UPPER LEVEL SYSTEMS
CONTINUES TO SHOW SLIGHT DIFFERENCES WITH EACH NEW MODEL RUN. THIS MORNINGS
FORECAST WILL CALL FOR LOWISH RAIN CHANCES MONDAY AFTERNOON THROUGH
EARLY TUESDAY MORNING...TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING
AND THEN AGAIN THURSDAY AFTERNOON THROUGH FRIDAY MORNING. ANY SLIGHT
MODEL DEVIATION IN THE PLACEMENT AND/OR STRENGTH OF ANY OF THESE FAST
MOVING UPPER LEVEL FEATURES ALONG WITH THEIR ASSOCIATED SURFACE REFLECTIONS
COULD CAUSE A PRETTY SIGNIFICANT CHANGE IN THE FORECAST. STAY TUNED.
42

AVIATION...
CEILINGS WILL LOWER INTO THE MVFR CATEGORY AS THE PREFRONTAL TROUGH
COMES ACROSS THE CWA IN THE PUSH HOURS. LOCAL AREA SOUNDINGS ALREADY
PICKING UP ON 5K FT 50 KT LL JET ACROSS THE WESTERN AND NORTHEASTERN
REACHES OF OUR CWA. THUS...OCCASIONAL NEAR-12Z WIND GUSTS ABOVE 35
KNOTS NOT OUT OF QUESTION FOR GENERALLY NORTHERN HUBS AS THIS WIND
CORE MAY MIX DOWN THROUGH 12Z. PRETTY MUCH A DRY FROPA...BULK OF ANY
SIG RAIN OCCURS OFF TO NE...WILL KEEP SHORT-LIVED EASTERN -SHRA IN
TAF TO ACCOUNT FOR LIFT RIGHT ALONG (PRE)FRONTAL ZONE IN THIS
MARGINALLY DRY ENVIRONMENT. POST-18Z CLEARING TO SCT-FEW VFR DECK.
31

MARINE...
BAY AND GULF WINDS RESPONDING TO THE TIGHTENING INLAND PRESSURE
GRADIENT AS CENTRAL TEXAS PRESSURES DROP AHEAD OF A STRENGTHENING
PANHANDLE COLD FRONT. CURRENTLY TIMING THE MAIN BOUNDARY TO MAKE IT
TO THE COAST LATER THIS AFTERNOON. IN THE MEANTIME...AMPED UP
ONSHORE WINDS...TURNING MORE WESTERLY THROUGH DAY...WILL BE
SUSTAINED IN THE SCEC RANGE ACROSS THE INLAND BAYS...SCA FROM COAST
OUT TO 60 NM. ONCE NEAR SURFACE COOLER AIR IN THE MIDDLE TO UPPER
40S RIDES OVER SEA SURFACE TEMPS IN THE MIDDLE TO UPPER 60S...MIXED
DOWN NW WINDS WILL REALLY KICK IN PAST SUNSET TONIGHT. EARLY SUNDAY
MORNING WINDS IN THE 20 TO 30 KNOT RANGE...WITH OCCASIONAL GALE
FORCE GUSTS...AND SEAS AS HIGH AS 10 FEET IN THE 20-60NM ZONES HAS
HOISTED SCA FLAGS FOR ALL GULF WATERS FROM THIS MORNING THROUGH
EARLY SUNDAY.
31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  33  57  33  57 /  10   0   0  10  20
HOUSTON (IAH)              73  38  57  34  59 /  40   0   0  10  20
GALVESTON (GLS)            75  45  56  46  60 /  40   0   0  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING NOON UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HOUSTON...JACKSON...MADISON...MATAGORDA...
     MONTGOMERY...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 3 PM CST THIS AFTERNOON
     THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: GALVESTON
     BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...35
Hazardous weather outlook, Dec 22, 5:00 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 AM CST SAT DEC 22 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
500 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS THIS AFTERNOON.
TEMPERATURES WILL COOL DOWN AND WINDS WILL INCREASE BEHIND THE FRONT.
A WIND ADVISORY MIGHT BE NEEDED TONIGHT FOR THE COASTAL COUNTIES.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE UPPER LEVEL WEATHER PATTERN WILL PUSH A SERIES OF STORM SYSTEMS
ACROSS THE STATE. A CHANCE OF RAIN WILL BE POSSIBLE MONDAY AFTERNOON
THROUGH EARLY TUESDAY MORNING...TUESDAY NIGHT THROUGH EARLY WEDNESDAY
MORNING AND THEN AGAIN THURSDAY AFTERNOON THROUGH FRIDAY MORNING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:20 PM CSTWind AdvisoryHGXBrazoria, Chambers, Galveston, Jackson, Matagorda15 hr

Nearby

Red Flag Warnings in Texas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.